قبل الحادث بشهر 1998

الأربعاء، 13 أكتوبر، 2010

Drug-induced Dystonia




A large number of drugs are capable of causing dystonia. In most cases, people develop an acute dystonic reaction resulting after a one-time exposure. Symptoms may include intermittent spasmodic or sustained involuntary contractions of muscles in the face, neck, trunk, pelvis, and extremities. The symptoms are usually transient and may be treated successfully with medications such as Benadryl -diphenhydramine

Another type of drug-induced dystonia is called tardive dystonia. Tardive dystonia is a form of tardive dyskinesia, which includes involuntary movements that resemble multiple movement disorders. The term tardive means “late” to indicate that the condition occurs some time after drug exposure, and the terms dyskinesia and dystonia describe the types of movements involved. Tardive dyskinesias are neurologic syndromes caused by exposure to certain drugs, namely a class of medications called neuroleptics which are used to treat psychiatric disorders, some gastric conditions, and certain movement disorders. The amount of exposure to such drugs varies greatly among patients. Tardive dystonia and dyskinesias may also develop as a symptom of prolonged treatment with levodopa in some Parkinson's disease patients

Drugs belonging to this class of neuroleptics include (trade name listed in parenthesis): Acetohenazine (Tindal), amoxapine (Asendin), chlorpromazine (Thorazine), fluphenazine (Permitil, Prolixin), haloperidol (Haldol), loxapine (Loxitane, Daxolin), mesoridazine (Serentil), metaclopramide (Reglan), molinndone (Lindone, Moban), perphanzine (Trilafrom, Triavil), piperacetazine (Quide), prochlorperzine (Compazine, Combid), promazine (Sparine), promethazine (Phenagran), thiethylperazine (Torecan), thioridazine (Mellaril), thiothixene (Navane), trifluoperazine (Stelazine), triflupromazine (Vesprin), and trimeprazine -Temaril

Symptoms may develop after weeks or years of drug exposure. Both tardive dystonia and other tardive dyskinesias typically involve (but are not necessarily limited to) the muscles of the face. Symptoms may also include muscle spasms of the neck, trunk, and/or arms

The movements typical of tardive dystonia are generally slower and more sustained than other dyskinesias, though the presence of a dystonic tremor in opposition to the main dystonia movement may cause a more rapid appearance of movement. Dyskinesias are usually characterized by quick, jerking movements that may include grimacing, tongue protrusion, lip smacking, puckering, and eye blinking. The arms, legs, and trunk may also be involved. Movements of the fingers may appear as though the individual is playing an invisible guitar or piano

The frequency and pattern of movements may fluctuate. The predominant condition (for example if symptoms are mostly dystonic) will usually dictate the course of treatment

Terms used to describe drug-induced dystonia include: tardive dystonia; tardive dyskinesias; acute dystonic reaction

Treatment

The treatment of tardive dyskinesias will usually include a gradual withdrawal from the offending medication. If neuroleptics remain a crucial element of an individual's health, a class of newer, "atypical" neuroleptics (such as clozapine, olanzapine, and quetiapine) may be a suitable substitute. Anticholinergics (such as trihexyphenidyl and benztropine) and muscle relaxers used to treat other forms of dystonia may also be helpful. Baclofen and clonazepam are also sometimes used to treat tardive dystonia. Botulinum toxin injections to a particular muscle group are an additional option for treatment

Like the treatment of tardive dystonia, the treatment of other tardive dyskinesias is very specific to the individual patient. The first step may be to gradually minimize or discontinue the use of the offending medication. In many cases, discontinuing or lowering the dose of the causative drug will ease symptoms. Substitute drugs may be recommended to replace neuroleptics. In some cases, the symptoms will persist after use of the drug has been terminated but with careful management, symptoms may improve and/or disappear with time. Other drugs such as benzodiazepines, adrenergic antagonists, and dopamine agonists may also be beneficial

The National Institutes of Neurological Disorders and Stroke conducts and supports a broad range of research on movement disorders including tardive dystonias and dyskinesias. The National Institute of Mental Health is similarly committed to preventing further cases of drug-induced movement disorders in individuals who benefit from neuroleptic treatment